I understand that family planning after having a baby can be overwhelming. There are a lot of options to choose from and all of them have risks. Perhaps the worst form of birth control I ever tried though was the Depo Shot. The Depo-Provera Contraceptive Injection was a nightmare for me. I was twenty years old and completely stupid. I was told how fantastic the shot was by the nurses at Planned Parenthood. I was warned that I might gain about five pounds.
They forgot to add a zero at the end of that five.
By the end of the second injection’s effective period, I had gained fifty pounds. I spotted every single day and had absolutely positively ZERO sex drive. I used to joke that Depo works 99% of the time, because 99 times out of a hundred, I’d just roll over and fall asleep.
There’s even more to consider than just my anecdotal evidence though. For example, you can take a look at the physician prescribing information.
- Depo should not be used for longer than two years unless other birth control methods are considered inadequate. I’m telling you, as a grown and married woman, I’d take even abstinence over the Depo Provera shot.
- Depo may cause you to lose significant bone mineral density and the loss may be irreversible. This might not matter much now to you, but consider what it will mean to you in thirty years. Adult women using it for up to 5 years showed spine and hip bone mineral density mean decreases of 5–6%, compared to no significant change in the control group. Five to six PERCENT!!!!
- Pfizer suggests that doctors “Monitor women with breast nodules or a strong family history of breast cancer carefully” while on the Depo shot because The National Cancer Institute reports an average annual incidence rate for breast cancer for US women of all races between the age of 15 to 34 to be 8.7 per 100,000 and they say that being on the Depo shot within the previous four years increases the risk from 8.7 to 19.0 cases per 100,000 women. While that might not seem like a lot of people, it doubles your risk!
- The shot will pass through your breast milk. Pfizer says that infants exposed to Depo from breast milk have been studied for developmental and behavioral effects through puberty with no ill effects. I think it’s important to notice though, that no research is available for the effect on the exposed child into adulthood and motherhood.
If you’re considering the Depo shot, consider these points and talk them over with your doctor first. Another anecdotal tip for you though: If you proceed with getting the injection, make sure to warn your significant other of the potential hormonal freak out like nothing he’s ever witnessed that could happen during the first couple of days and to keep an eye on you for depression as well.
Have you thought about a birth control method? Are you using one you are happy with currently?
wow i didnt know that but i never considered depo because it was said that you probably wont get pregnant after you stop on average for the length of time you used it and i wanted something that i could stop and get prego shortly after. I personal am using an iud specifically Mirena . It was easy to have implanted with only minor discomfort and spotting after i have had it for 3 years now and after about 6 months i stopped having a period only some spotting every few months or so. i used to get migraines with the pill because of the drop in hormones. Now i have heard some women can feel the string but i cant even find it if i try lol.
Totally agree with you. I took one shot when I was 20 and never went back for my next dose….I spotted every day for almost a year, gained 50+ lbs, was a hormonal freakshow and thought i was going to lose it. It’s not worth it.
They should have warned about that RUSH of hormones you get right off the bat. I ended up throwing a pan at my husband’s head I became so enraged. Thankfully, I missed. I am not ever a violent person either… like AT ALL. In the future, I knew to expect it and so I was able to control it.
I was on this contraceptive for 8 years! Nobody warned me! I had significant bone loss…to the point that at 25 years old I was considered to have Osteoporosis…it was recommended to take calcium, stop any activity that could put me at risk of a bone break…It was awful!! I was also just a cranky, emotional mess! AS soon as I learned that the shot was causing all this I decided to go off it. I was young enough to recover from the bone loss with diet and exercise, but I would NOT recommend this for anyone!
Oh my gosh! See, I’ve never heard anyone talk about the bone loss in real life, just the mood swings, lack of drive and weight gain. Thank you for sharing.
Amen to this post! I thought I was the only one on a mission to warn everyone about this. I was 21 and completely ignorant of options and just listened to what the doctor suggested as the easiest option. I had every issue with it possible and I fully believe that the use of this bc was a huge factor in my diagnosis of endometriosis. Constant bleeding, CRAZY hormonal mood swings, depression, hair loss, excessive weight gain, breast pain to the point that I gave up breastfeeding (looking back, perhaps that was a blessing in disguise…who knows what it was doing to my baby). I complained to my doctor and was brushed off every time as it being normal since I’d just given birth. My cycle wasn’t regulated because I just had a baby, I was FAT cause I just had a baby, I was hormonal cause I just had a baby, I was excessively tired cause I just had a baby. And, of course I wasn’t interested in sex, I’d just had a baby! The time that I was on this horrible drug was the worst period in my life. I felt crazy. I should have been basking in the glow of new motherhood and enjoying my new family. Instead, I feel like depo robbed me of that. Thank you for taking this on and sharing.
I agree, I felt completely robbed of my early twenties. It literally sucked the life right out of me. I guess it’s better than missing time with my baby though. I was told that it was because I was an adult and not a teen anymore that all that stuff happened to me… you know, a metabolism thing. It certainly was a metabolism thing, but it wasn’t caused naturally. Well, I lost all my weight years later after giving my thyroid a ton of the A. Vogel’s Bioforce Thyroid Support sea kelp tabs. But even still, I spend a decade obese just because of being a lab rat for this injection back in the nineties.
I had one depo shot after my youngest was born, and while it never occurred to me before, he was the ONLY child I had where I wasn’t back to pre-pregnancy weight within 6 months. It took 3 YEARS. I also bled constantly for the first two months (way more than normal “just gave birth” bleeding). After that, I tried about four different pills and they all had terrible side effects: moodiness, weight gain, excessive bleeding, fatigue, the list just went on. Eventually I had my copper IUD put in and all of my issues vanished. I had forgotten after a nearly continual 8-9 year cycle of birth controls, pregnancies, and nursing that my period was only 3-4 days long and didn’t require an entire box of tampons every month. Letting my body do its own thing without the added hormones was amazing! When I had to have my IUD removed because of some issues with my cervix, I tried one more pill for one month, gained 8 lbs, had acne like I’d never had in my life (even as a teen, I never had more than two zits at a time), and made an appointment to have my tubes tied. The option to have more kids just wasn’t worth a lower quality of life for myself, and therefore the three kids who are already here and need me to be at 110% at all times.
On a side note…My doc, who is one of the best OB/GYN’s I’ve ever seen in my life, told me the last pill I tried couldn’t possibly cause acne because it’s used to treat it in teens. REALLY? I was infuriated. New hormones in my body and suddenly I get acne, but that can’t be the cause? He’s a very smart man, and I would allow him to deliver my baby any day (I let him tie my tubes!), but I swear sometimes docs just don’t think logically.
I’ve heard not great things about Mirena as well, so be careful!
After I give birth, I plan on using a diaphragm. I do not want any hormonal birth control nor do I want anything that I cannot remove myself.
I actually wrote you a fb message asking about birth control a few weeks ago… did you happen to get it?
I have actually been on Depo two different periods in my life: for a while in college and then 6 weeks after I had my baby in June 2010 up to last August. I never had any noticeable changes in my weight or hormones, had some spotting at first, but overall it wasn’t bad. I wasn’t aware it passed through your breastmilk, though, and I’m glad to know that now. The bone density thing freaks me out, too!
I didn’t get it. It must be in that “other messages file” I will go check.